The Los Angeles County Office of Education (LACOE) is committed to the safety and wellbeing of students across LA County. The recent events that have taken place at various LA County school campuses have us focused on how we can support our schools as we extend our deepest sympathies to the families that have been affected by the fentanyl crisis. In efforts to share information on substance abuse intervention and prevention strategies as well as mental health support, LACOE has put together materials that can help school staff, parents and students stay aware, stay informed and be able to have conversations about drug use, overdose and mental health. View LACOE's Drug Overdose Mitigation toolkit here.
LACOE is also sharing a network-worth of information from County departments such as the Los Angeles County Department of Public Health (LACDPH) Substance Abuse Prevention and Control Division (SAPC) Harm Reduction Unit and the Department of Mental Health (LACDMH).
What is Fentanyl?
Fentanyl is a high potency synthetic opioid that is colorless and odorless and can cause rapid respiratory depression resulting in accidental death. It is both a prescribed drug, as well as a drug that is used illegally. All medication that is not from a doctor or pharmacy, should be considered unsafe and suspicious for having fentanyl.
Like morphine, prescription fentanyl is typically used to treat patients with severe pain, especially after surgery. It is also sometimes used to treat patients with chronic pain. When prescribed by a doctor, fentanyl can be given as a shot, a patch that is put on a person’s skin, or as lozenges that are sucked like cough drops.
Fentanyl that is illegally manufactured is dangerous. It is made without the quality controls of pharmaceutical grade fentanyl and is a major contributor to recent increases in synthetic opioid overdose deaths. This illegally manufactured fentanyl is sold illegally as a powder, dropped onto blotter paper, put in eye droppers and nasal sprays, or made into counterfeit pills that look like other prescription opioids. Importantly, fentanyl is also being mixed with other drugs, such as heroin, cocaine, methamphetamine, and MDMA. This is especially risky when people taking drugs don’t realize that the drugs they are using might contain fentanyl and significantly increase their risk for overdose death.
Signs & Symptoms of Overdose
A person can easily overdose on fentanyl. An overdose occurs when a drug produces serious adverse effects and life-threatening symptoms. Death from an opioid overdose happens when the drug depresses the parts of the brain that control breathing. Synthetic opioids, including fentanyl, are now the most common drugs involved in drug overdose deaths in the United States. Signs and symptoms when people overdose on opioids include:
Their face becomes extremely pale and/or feels clammy to the touch
Their body goes limp
Their eyes become small and constricted, “pinpoint pupils”
Their fingernails or lips have a purple or blue color
They start vomiting or making gurgling noises
They cannot be awakened or are unable to speak
Their breathing or heartbeat slows or stops
Rise in Fentanyl Caused Drug Overdose in LA County
Fentanyl and methamphetamine-related overdose deaths have increased in Los Angeles County even prior to the pandemic and continue to rise at an alarming rate. This has impacted both adults and youth.
The Los Angeles Department of Public Health (LACDPH) has issued a health alert after four adolescents were found overdosed following purchasing counterfeit narcotic pills on September 13, 2022.
Nationwide, there has been a growing trend of illicit drugs (particularly methamphetamine and cocaine) and counterfeit pills contaminated with fentanyl and other life-threatening substances. In 2021, fentanyl was identified in about 77% of adolescent overdose deaths nationally, and over 80% of drug overdose deaths among adolescents aged 15 – 19 in 2015 were unintentional.
Tips for Parents and Guardians to Talk About Drug Use with Youth
- Parents and guardians should use honest language that emphasizes their values and concerns around drug use.
- Open conversations that consider youths’ understanding and experiences are more effective than lecturing and utilizing scare tactics.
- Parents and guardians should consider that not all youth immediately show changes in behaviors if they are using substances, so should initiate age-appropriate conversations with their children about substance use.
- If youth use substances, parents and guardians should explore reasons behind substance use. For adolescents who are using substances regularly, a professional assessment may be needed.
- For additional guidance for parents and families, visit:
Support & Crisis Services:
There are many helpful resources available to those who may be experiencing a crisis:
Feel free to reach out if you have any questions regarding suicide prevention related resources – email@example.com